Q. I am struggling with the side effects of Tamsulosin. What do you advise?

Answered by
Dr. Mahmoud Ahmed Abelrahman Abouibrahim
and medically reviewed by iCliniq medical review team.
Published on Feb 18, 2018

Hello doctor,

I have been on Tamsulosin for enlarged prostate for five and a half years. 18 months ago, I started getting some side effects. I am now getting another side effect, a blocked nose which I am struggling to get rid of. I know all the other prostate medications have the same side effects. I want to stop taking the Tamsulosin but know if I do, I will end up in the hospital not being able to pee and being with a catheter. As I am on Tamsulosin for life, what do you advise?

Dr. Mahmoud Ahmed Abelrahman Abouibrahim

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

I understand your concerns. Stuffy nose is one of the major side effects of Tamsulosin (Flamox). And, all alpha-blockers could cause the same issue. The medications that could resolve your problem could make the prostate worse. So, I suggest that you change the Tamsulosin into Proscar ( Finasteride) 5 mg after consulting your physician. Consult your specialist doctor, discuss with him or her and start taking the medicines with their consent. It is very effective but takes time to show effect (up to six months).

Also, I would like to know exactly the dose of Tamsulosin. You take as it may be a large dose.

I would like to know how severe are your prostate symptoms: do you have difficulty in urinating, weak stream or residual urine? Please send me the report of the urodynamic study.

I recommend that you follow up in order to discuss all your concerns.

For more information consult a general medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Thank you doctor,

Six years ago, I had to have my appendix removed. Prior to this, I was peeing alright, although sometimes a bit slow and sometimes a bit of a wait for it to start, as is usual with this. They fitted a catheter. When it was removed the next day, I was unable to pee as I also had a bladder infection. I was put on an antibiotic via a drip, it did nothing, but sent me mad and gave me hallucinations. They refused to fit a catheter for two and a half days and I was in agony, extreme pain, and discomfort. I was sent home with a fitted catheter and an appointment to see a urologist, which was four months later. The district came to check catheter regularly, but two weeks before my appointment it failed. The nurse changed it but it failed the next day. So, I was rushed to the urology ward at the hospital. They changed the catheter and put me on an antibiotic. After the week course, they removed the catheter and I was able to pee. I was sent home and put on Tamsulosin 400 mg for the rest of my life.

Other side effects I get are:

  • dry mouth
  • hoarseness
  • itching
  • tiredness
  • painful erections during the night
  • rhinitis
  • hayfever

For these, I have to take Zyrtec tablets to combat it. The effect that most bothers me is I am developing breasts. So, I feel I have to stop taking Tamsulosin although there may be withdrawal symptoms. The problem with Proscar is it has the same side effects as Tamsulosin. I have got an appointment with my doctor week after next.

Dr. Mahmoud Ahmed Abelrahman Abouibrahim

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

It is clear that you have obstructive symptoms which means that you have moderate to severe BPH. The treatment options include medical and surgical treatment.

As you have side effects from medications, I recommend surgery. Surgical options include many procedures with high success rate:

  1. Transurethral ablation with a laser.
  2. Transurethral resection.

I suggest that you consult your physician about the surgical options. Also, you should know that Proscar 5 mg works by a different mechanism from Tamsulosin. So, it is less likely to cause the same side effects. It is a very effective medical treatment and can be combined with Tamsulosin. I suggest that you discuss with your physician the Proscar option and the combination with Tamsulosin. For further advice please do not hesitate to contact me.

For more information consult a general medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Thank you doctor,

When I was in the urology ward, the doctor did a rectal exam of my prostate which he said was fine but enlarged, he did not say how much. But as with many men, they never tell you about the side effect. Had they done so, I may never have started the Tamsulosin. Six months after I left the hospital, I had a PSA test with my previous doctors. The result was 6.3. The doctor said it was a little high, but I said that was because I had an enlarged prostate. I had another test a year later, the result was 4.6. So, I guess my prostate had shrunk due to the Tamsulosin. It does do a great job, it is just the side effects. I was very much hoping to avoid surgery and was hoping I could reduce the side effects by reducing the Tamsulosin dose from one a day to one or two a week. I guess it would be several weeks before I notice any reduction of side effects.

Dr. Mahmoud Ahmed Abelrahman Abouibrahim

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

As you do not prefer surgery, reducing the dose of Tamsulosin could be tried. A dose of 0.2 mg daily is acceptable although one third of patients find it unsatisfactory.

I suggest taking Urimax 0.2 mg capsule once per day. Consult your specialist doctor, discuss with him or her and start taking the medicines with their consent.

The dose you mentioned once or twice per week is not sufficient. I suggest that you know more information about the surgical options, in case you change your mind. Wish you all well-being.

For more information consult a general medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Also Read Answers From:

Related Questions & Answers


Benign Prostatic Hyperplasia - Symptoms and Treatments

Article Overview: This article discusses the symptoms, treatments, and complications of benign prostatic hyperplasia. Read Article


What Is Prostate? The prostate is a gland in the male reproductive system that secretes a fluid that constitutes 30% of the seminal fluid. The prostate surrounds the urethra, which is the outlet for urine. Benign Prostatic Hyperplasia (BPH) is an age-related growth and enlargement of...  Read Article

Please suggest Ayurveda cure for gallstone and prostate enlargement.

Query: Hi doctor, I got gallstone and prostate enlargement and the PSA is 8. Abnormalities are noted in the lung parenchyma or pleura, but no pulmonary nodules seen. Also abnormalities are seen in neck and mediastinum. When I have cold, cough does not stop itself. I drink some water and I think while worki...  Read Full »

Will surgery for BPH prevent prostate cancer?

Query: Hello doctor, This query is regarding my father. He is 65 years old. He suffers from BPH from the last five years and takes Alfusin-D for the same. Five years back, when he was diagnosed, his PSA was 2.8 ng. Last year, we repeated his test and the PSA was 0.9 ng/ml with normal DRE. An ultrasound of ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a General Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.